Peetre’s Theorem and Generalized Functions

  • J. W. de Roever


Sheaf morphisms are considered in sheaves of generalized functions. It is proved that for (ultra)distributions they must be continuous outside discrete points. Contrary to Peetre’s original theorem, which applies to sheaves of test functions, an example makes clear that these points can really be points of discontinuity. Finally, it is shown that in the sheaf of hyper-functions there are more general discontinuous sheaf morphisms.

Peetre’s theorem says that any sheaf morphism in the sheaf of C-functions is a differential operator. We shall investigate sheaf morphisms in sheaves of generalized functions, in particular distributions, ultradistributions of the Beurling and of the Roumieu type, and hyperfunctions. All these sheaves are soft so that their sections with a compact support form flabby cosheaves which are the duals, with respect to a certain topology, of the sheaves of their associated test functions. The main point is to investigate the continuity of a cosheaf morphism P (= local operator) in one of these cosheaves. At places where P is continuous its transposed tP is a continuous sheaf morphism in the sheaf of test functions and it follows that tP, and hence P itself, are appropriate differential operators there. In this paper we shall only briefly mention these results, as well as the generalization of Peetre’s theorem to the soft sheaves of test functions. Our main attention will be on the continuity of a local operator in a space of generalized functions and we shall indicate what possibilities there are for a discontinuous sheaf morphism.


Differential Operator Local Operator Discrete Point Sheaf Versus Compact Neighbourhood 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    G. E. Bredon, “Sheaf theory”, McGraw-Hill, New York, (1967).MATHGoogle Scholar
  2. 2.
    H. Komatsu, Ultradistributions I, Structure theorems and a characterization, J. Fac. Sci. Univ. Tokyo, Sec. IA 20, 25–105 (1973).MATHGoogle Scholar
  3. 3.
    J. Peetre, Rectification á l’article “Une caractérisation abstraite des opérateurs différentiels”, Math. Scand. 8, 116–120 (1960).MathSciNetMATHGoogle Scholar

Copyright information

© Plenum Press, New York 1988

Authors and Affiliations

  • J. W. de Roever
    • 1
  1. 1.Dept. of MathematicsUniversity of TwenteEnschedeThe Netherlands

Personalised recommendations